South Dakota, 2020

Damaging Wind in South Dakota, August 12, 2020

August 12, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the Oglala area, producing wind gusts to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the Oglala area, producing wind gusts to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 12, 1:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
250 PM MDT Wed Aug 12 2020

.DISCUSSION...(This Evening Through Wednesday)
Issued at 250 PM MDT Wed Aug 12 2020

W/SW upper flow has developed across the CWA, ahead of a trough
crossing the Pac NW. Surface trough/dryline has pushed through the
Black Hills area into the adjacent plains to the east, as far as
Wasta. RH has dropped off to 15 percent or less behind the dryline.
KUDX radar shows isolated showers/storms developing across portions
of northeast WY through SW SD. CAMs continue to show more
development over the next few hours, but hail is unlikely given the
very weak CAPE. Gusty winds are much more of a possibility, with the
inverted V boundary layer. Once the storms dissipate this evening,
dry weather is expected through morning hours. More storms are
expected Wednesday afternoon across the Black Hills and into
northwest SD toward Thursday night as a cold front pushes through.
The best chances for storms will be across NW SD as a strong wave
pushes across ND in the overnight hours. Temps will be cooler for
Friday and through the weekend, with highs in the 80s. Strong upper
ridging across the western CONUS will keep ridge riding waves across
the region and daily chances of isolated storms. But overall, a dry
pattern is expected into early next week, with near average
temperatures.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1203 PM MDT Wed Aug 12 2020

Isolated thunderstorms are possible across western South Dakota
this afternoon and evening. Local IFR conditions are possible with
the thunderstorms. Otherwise, VFR conditions are expected through
the forecast period.

&&

.FIRE WEATHER...
Issued at 250 PM MDT Wed Aug 12 2020

Hot, dry, and breezy conditions continue across northeast WY into
far western SD. Many locations have reached red flag warning
criteria, though not necessarily in duration, across northeast WY
through the Black Hills, even out to the Wasta DOT site. Many more
locations are flirting with reaching criteria. Have expanded the
Red Flag Warning to cover the Black Hills and adjacent plains.
Some storms have developed in the last hour across northeast WY
and southwest SD, so dry lighting is definitely a concern. Have
also extended the warning through the overnight hours, given the
poor humidity recovery. Most areas within the warning area will
not reach above 50% RH overnight. Similar conditions are expected
again Thursday afternoon, with RHs dropping down to 10% and wind
gusts getting close to...or surpassing...criteria values. Red
Flag Warning is out until 8 PM MDT tomorrow.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM MDT Thursday for SDZ319>327-329-332.

WY...Red Flag Warning until 8 PM MDT Thursday for WYZ314>318.

&&

DISCUSSION...13
AVIATION...13
FIRE WEATHER...13
Hazardous weather outlook, Aug 12, 2:09 AM MST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
309 AM MDT Wed Aug 12 2020

SDZ001-002-013-014-032-043-044-046-047-049-131300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Bennett-Mellette-Todd-Tripp-
309 AM MDT Wed Aug 12 2020 /409 AM CDT Wed Aug 12 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today. A few of
the storms will be strong to severe, with large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Saturday.
A few strong to severe thunderstorms are possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-024>026-028-030-031-042-072>074-WYZ056-057-071-131300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Custer Co Plains-Pennington Co Plains-
Oglala Lakota-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Western Crook-
Wyoming Black Hills-Northeastern Crook-
309 AM MDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today. Severe thunderstorms
are not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Saturday.
Widespread severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-058-131300-
Northern Campbell-Southern Campbell-Weston-
309 AM MDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today. Severe thunderstorms
are not expected at this time.

Near critical to critical fire weather conditions are expected
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Saturday.
Widespread severe thunderstorms are not expected at this time.

Near critical to critical fire weather conditions are expected
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-041-131300-
Southern Foot Hills-Southern Black Hills-Fall River-
309 AM MDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today. Severe thunderstorms
are not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Saturday.
Widespread severe thunderstorms are not expected at this time.

Near critical to critical fire weather conditions are possible
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 12, 2:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
322 PM MDT Wed Aug 12 2020

SDZ041-042-122145-
Fall River SD-Oglala Lakota SD-
322 PM MDT Wed Aug 12 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN OGLALA LAKOTA AND
SOUTHEASTERN FALL RIVER COUNTIES...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hay Canyon Butte, or 23 miles north of Chadron,
moving east at 35 mph.

Wind gusts to around 50 mph will be possible with this storm.

Locations impacted include...
Oglala, Oelrichs and Slim Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4319 10323 4332 10274 4300 10261 4300 10325
TIME...MOT...LOC 2121Z 263DEG 31KT 4317 10301

JC
Special weather statement, Aug 12, 2:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
348 PM MDT Wed Aug 12 2020

SDZ043-122215-
Jackson SD-
348 PM MDT Wed Aug 12 2020

...STRONG THUNDERSTORM OVER NORTH CENTRAL JACKSON COUNTY...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Kadoka, moving east at 25 mph.

Wind gusts to around 50 mph will be possible with this storm.

Locations impacted include...
Kadoka.

This includes Interstate 90 in South Dakota between Mile Markers 144
and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4376 10164 4386 10167 4392 10139 4376 10133
TIME...MOT...LOC 2147Z 258DEG 20KT 4382 10157

JC

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
August 12, 3:00 PM MST
Where
Oglala Lakota County, Oglala
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
43.180, -102.750

The strong winds blew siding off mobile homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912470.